Illinois, 2002Damaging Wind in Illinois, May 9, 2002
May 9, 2002 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 10 hours 10 minutes earlier.
Area forecast discussion, May 8, 2:35 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT WED MAY 8 2002
STG 85H FLOW OVRRUNNING COOL DOME OF OUTFLOW AMS HAS BEEN GENERATING
WRM ADVTN TYPE PCPN PTRN OVR CWFA SINCE ERY AFTN. STMS HV BEEN
BEHAVING SO FAR...ALTHO SPOTTY DOWNPOURS HV BEEN OCRG NE OF STL AREA
SINCE ARND 230 PM.
WHILE WELL NEED TO KP AN EYE ON ABV CNVTN...MAIN STORM CONCERN FOR
TNGT IS WITH THE STMS THAT WL FORM AND PUSH E AHD OF STG CDFNT.
ALTHO INITIAL CNVTN OVR E KS/W MO IS VRY CELLULAR IN NATURE...SURE
LKS LIKE BY THE TIME THE STMS AFFECT MOST OF OUR AREA A FAST MOVG
SQUALL LN WL BE THE MAIN CNVTV MODE. WL CERTAINLY EMPHASIZE SVR
THRT IN THE AFTN ZN PKG.
OTHER CONCERN FOR TNGT IS OBVIOUSLY HOW MUCH RAIN WL FALL. THE GD
NEWS IS THAT THE STMS SHUD BE FAST MOVERS...WHICH WL SMWHAT LIMIT
RAINFALL. THE BAD NEWS IS THAT THE STMS WL STILL BE ABLE TO PRODUCE
A LOT OF RAIN IN A SHORT PD OF TIME...WITH AMS PWS OF 1.5 INCHES
FUELING STMS. AND WITH THE GROUND SO SATURATED FLASH FLOOD
POTENTIAL RMNS HIGH. FLOOD WATCH IS ALREADY IN EFFECT...AND WL CONT
IN UPCOMING ZN PKG.
APRS WELL FINALLY GET A WELL NEEDED...BUT SHORT BRK...IN THE WET WX
ON THU...AS LINGERING PCPN ENDS ERY THU MRNG IN THE FAR SE ZNS...AND
THEN RDGG CONTS DRY CONDS THU AFTN INTO MOST OF THE DAY FRI.
HWVR...MDLS ARE ALREADY FCSTG RETURN FLO...AND RETURN OF UNSTBL
AMS...BY FRI NGT...WITH PCPN THRT CONT DURG WKEND.
.STL...FLOOD WATCH TNGT FOR ENTIRE CWA.
TRUETT
In the hours before
Special weather statement, May 8, 8:55 PM CST, 3 hours 50 minutes before
MOZ036-042-048>051-059-090400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 PM CDT WED MAY 8 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM CDT...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN FULTON...LINN...
MONTGOMERY CITY...KINGDOM CITY...AND BOWLING GREEN SHOULD BE ON THE
ALERT FOR SEVERE WEATHER BETWEEN 1000 PM AND 1100 PM CDT. WIND GUSTS
OF 35 TO 50 MPH ALONG WITH TORRENTIAL RAIN CAN BE EXPECTED WITH THE
STRONGER STORMS.
Special weather statement, May 8, 9:15 PM CST, 3 hours 30 minutes before
MOZ048>052-059-060-090430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT WED MAY 8 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM CDT...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN TROY...LINN...
MONTGOMERY CITY...HERMANN...AND MIDDLETOWN SHOULD BE ON THE
ALERT FOR SEVERE WEATHER BETWEEN 1015 PM AND 1115 PM CDT. WIND GUSTS
OF 35 TO 45 MPH ALONG WITH TORRENTIAL RAIN CAN BE EXPECTED WITH THE
STRONGER STORMS.
Special weather statement, May 8, 10:00 PM CST, 2 hours 45 minutes before
ILZ095>097-MOZ018-019-026-027-034>036-041-042-050-051-090415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 PM CDT WED MAY 8 2002
...SEVERE THUNDERSTORM WATCH NUMBER 260 HAS BEEN CANCELLED FOR
PORTIONS OF NORTHEASTERN AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS...
AT 1045 PM WEATHER SERVICE DOPPLER RADAR IN WELDON SPRING MISSOURI
INDICATED THAT THE LINE OF THUNDERSTORMS WHICH PROMPTED THE ISSUANCE
OF SEVERE THUNDERSTORM WATCH NUMBER 260 HAD MOVED EAST OF PORTIONS
OF THE AREA. THEREFOR THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM
THE WATCH:
IN MISSOURI:
KNOX...LEWIS...SHELBY...MARION...MONROE...RALLS...AUDRAIN...
CALLAWAY...MONTGOMERY...PIKE...AND BOONE.
IN ILLINOIS:
ADAMS...BROWN...AND PIKE.
AN AREA OF LIGHT TO MODERATE RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL CONTINUE OVER THE AREA FOR THE NEXT FEW HOURS...BUT THE THREAT
FOR SEVERE WEATHER HAS ENDED FOR THE AFORE MENTIONED COUNTIES.
CARNEY
Local storm report, May 8, 11:22 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1222 AM CDT THU MAY 09 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM COLUMBIA MO 70 MPH WIND GUST
05/08/02 BOONE 65-70 MPH WINDS ESTIMATED
BY FIRE DEPARTMENT
PERSONNEL
1000 PM 1N KINGDOM CITY MO WIND DAMAGE
05/08/02 CALLAWAY POWER LINES DOWN. SEVERAL
TREES ON HOUSES. BARN AND
GRAIN BIN DESTROYED.Local storm report, May 8, 11:25 PM CST, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 AM CDT THU MAY 09 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM MADISON MO 0.75 INCH HAIL
05/08/02 MONROE SHERIFF REPORTED DIME
SIZED HAIL IN MADISON
0700 PM PARIS MO WIND DAMAGE
05/08/02 MONROE TELEPHONE LINES DOWN
SOUTH OF PARISSpecial weather statement, May 8, 11:45 PM CST, 1 hour before
ILZ058-059-098>102-MOZ047>049-052-059>065-090700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 AM CDT THU MAY 9 2002
...A FLOOD WATCH REMAINS IN EFFECT FOR OVERNIGHT...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION...AND
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED ACROSS EASTERN
MISSOURI AND SOUTHWEST ILLINOIS. WIND GUSTS OF 25 TO 35 MPH ALONG
WITH HEAVY RAIN CAN BE EXPECTED ACROSS MUCH OF THE REGION UNTIL
200 AM.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN MISSOURI...LINCOLN...WARREN...ST CHARLES...MONITEAU...
COLE...OSAGE...GASCONADE...FRANKLIN...JEFFERSON...ST LOUIS AND ST
LOUIS CITY.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY...
MADISON...ST CLAIR AND MONROE.
Thunderstorm Wind, Clinton
- When
- May 9, 12:45 AM CST
- Where
- Clinton County, 1 mi W of Carlyle
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -89.383
Storm spotters reported the roof of a home along Highway 50 damaged by wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Illinois, May 9, 20022 deaths · F1 · 1 event
- Flooding in Alaska, May 9 to 13, 2002$2.0 million · 2 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 9, 2002$711,000 · 6 events
- Flash Flood and Damaging Wind in Indiana, May 9, 2002$230,000 · 2 events
- Lightning Strikes in Wisconsin, May 9, 2002$200,000 · 2 events
- Hail and Damaging Winds in Georgia, May 9 to 11, 2002$40,000 · 1.75 in hail · 32 events
- Damaging Winds in Pennsylvania, May 9, 2002$100,000 · 52 kt wind · 2 events
- Damaging Wind in Georgia, May 9, 2002$100,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 9, 2002$62,000 · 1.75 in hail · 9 events
- Tornado in Ohio, May 9, 2002$50,000 · F0 · 1 event
- Damaging Wind in Missouri, May 9, 2002$40,000 · 52 kt wind · 1 event
- Damaging Wind in Missouri, May 9, 2002$40,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291848.